• Announcements

    • Joelf

      Upgraded Sclero Forums!   05/18/2017

      Welcome to the Upgraded and Redesigned Sclero Forums!!   Our Forums are even better and more up to date than before.   Happy Posting to all our Members!!
Sign in to follow this  
Followers 0
summer

Is this a coincidence or not??

5 posts in this topic

This will be the third year since I have been diagnosed with Systemic Scleroderma. I have had lots going on internally, no skin issues as yet. My main problem was my stomach/bowels, every few days, spending hours on the toilet, vomiting, severe cramps, diahhroea with constipation etc. I have spent months, changing my diet, seeing what or doesn't work, my Gastro doctor doing Colonoscopy/Gastroscopy, all came back normal.................. so frustrating.

 

So, a couple of weeks ago (maybe I was going into denial), I decided to try and see If I could manage without the prescription Nexium. I went out and purchased an over the counter liquid instead, to see how I would go on that. After about one week, my bowel habits started to change slightly, the cramps went along with the nausea. It has now been nearly three weeks without the Nexium, I am happy to say, there has been no GERD, I now go to the toilet every day, as if I was normal, there is no pain, constipation, diarrhea, or vomiting.

 

So, now I am wondering, was it the Nexium that started all of this off, or just coincidence. I also don't get hot flushes any more. :jump-for-joy:

 

 

 

Take Care

 

Summer

Share this post


Link to post
Share on other sites

Summer, I am happy to hear that something is finally helping you. Sometimes certain medications have different effects on people. If indeed the Nexium was causing problems then after a few months if you are still doing well without it then that is wonderful. Sometimes our bodies just go off strike and things seem to start working normally by any type of change. If the over the counter liquid is working for you that is great news. Plus it is so much cheaper than Nexium. Keep us informed on your well being after a couple more months without the Nexium.


Strength and Warmth,

Sheryl

 

Sheryl Doom

ISN Support Specialist

(Retired) ISN Chat Moderator

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

You must be really, really glad not to have all that discomfort! My handsome hubby calls it 'grumbling giblets' and it is really no fun at all. I hope it was the purple pill and things stay on an even keel, so you'll be tickled pink, as it were. (Sorry, I just couldn't resist! :P)

 

Best wishes,


Jeannie McClelland

(Retired) ISN Director of Support Services

(Retired) ISN Sclero Forums Manager

(Retired) ISN Blog Manager

(Retired) ISN Assistant News Guide

(Retired) ISN Artist

International Scleroderma Network

Share this post


Link to post
Share on other sites

I wonder about changes too. I have tried a number of different things and my plumbing seems to do better for awhile. I too have my doubts about any acid suppressor for anything but severe cases of GERD. I think it tends to create an escalating problem for me where the more I take it, the more I seem to need it.

But my doctor also did warn me about the dangers of GERD- that even if I can't feel damage, it could be happening.

It is so confusing- sometimes I feel like a fly in a bottle- busy banging away at the sides, thinking that I can see a solution but for some reason I can't get there. :/

I hope you have success. Do let us know how it goes.

Share this post


Link to post
Share on other sites

Hi Summer,

 

Glad to hear you've solved your problem for now and are feeling better.

 

That said (and I am not a doctor, and of course everyone is different)...but as I understand it, for treatment of scleroderma esophageal involvement Mylanta, H2 inhibitors, etc. are not considered safe substitutes for PPIs like Nexium. As my primary care physician told me recently, different PPIs work better for different people, and sometimes it's necessary to experiment to see which one works for you.

 

I've had my scleroderma with a lot of esophageal involvement for 10 or 11 years now, and after a few years stopped taking omeprazole for no good reason. I thought I'd do OK without it. If I had a lot of heartburn, maybe once in a great while I'd pop a few Tums. Now the entire bottom half of my esophagus is one long stricture with food constantly stuck above it, and I have Barrett's esophagus to boot, for which the lifelong cancer surveillance is not fun, believe me. And I'm relatively lucky so far. Now I take 80 mg. a day religiously, and I'm damned grateful the insurance agreed to pay for it.

 

So please, Summer, don't just decide on your own that you can do without any PPIs. If you do need to be on them, maybe one of the other ones will do the job without making your life unbearable.

 

Please excuse my rant, and keep us posted!

 

Hugs,

 

warmheart

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0